Anticonvulsant hypersensitivity syndrome in children.

Ana Ehrhardt Pinheiro, Raquel Ferreira, Gonçalo Cordeiro Ferreira, Luís Varandas

Abstract


Anticonvulsant hypersensitivity syndrome, or DRESS (Drug Rash with Eosinophilia and Systemic Symptoms), is a rare multisystem disorder, potentially fatal, that occurs after exposure to antiepileptic drugs, mainly aromatic ones. Clinically, this condition is recognized by the classic triad of fever, rash and internal organ involvement that usually develops 1 to 12 weeks after initiation of therapy. We report a case of a child treated with sodium valproate for epilepsy that showed a febrile rash 4 weeks after being medicated with phenobarbital. Laboratory testing revealed leukocytosis with eosinophilia elevated C-reactive protein and liver enzymes. Phenobarbital was suspended, with slow full recovery. This syndrome may mimic infectious, immunologic and neoplastic conditions, which may delay the correct diagnosis, but must be excluded in the presence of characteristic clinical features and drug exposition.

Full Text:

PDF (Português)


Refbacks

  • There are currently no refbacks.